Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Wichita, KS

April 22, 2013Sedgwick County, Kansas

NWS Wichita, KS issued this special weather statement at Apr 22, 2013, 6:21 PM CDT for Sedgwick County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2013, 6:21 PM CDT (23:21 UTC)
Expired
Apr 22, 2013, 6:45 PM CDT
In force
24 min
Issued by
NWS Wichita, KS

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 17 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2013-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2013-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WWUS83 KICT 222321
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT MON APR 22 2013

KSZ083-222345-
SEDGWICK-
621 PM CDT MON APR 22 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...

AT 621 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR COLWICH...OR 16 MILES NORTHWEST OF
DOWNTOWN WICHITA...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3772 9770 3791 9770 3790 9727 3770 9735
TIME...MOT...LOC 2322Z 277DEG 19KT 3783 9756

$$

LAWSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 22, 3:34 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 22, 3:34 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT MON APR 22 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 330 PM CDT MON APR 22 2013

ONGOING CONVECTION HAS WEAKENED AND MOVED INTO THE EASTERN PART OF
KANSAS AS OF 2015Z. WATER VAPOR LOOP ENDING AT 1945Z SHOWS A
STRENGTHENING OF THE DISTURBANCE THAT WILL AFFECT THE AREA. IT WAS
LOCATED NEAR WESTERN WYOMING AND CONTINUES TO STRENGTHEN GIVEN THE
DARKENING ON THE WATER VAPOR IMAGERY.

LEE CYCLOGENESIS UNDERWAY WITH LOW PRESSURE LOCATED IN NORTHEAST
NEW MEXICO. THE ADVANCING COLD FRONT IS THROUGH KDDC-KRCP-KCNU-
KLNK. THERE IS A SECOND LOW OVER STAFFORD COUNTY KANSAS WITH A
WARM FRONT EXTENDING FROM THIS LOW EAST ALONG HIGHWAY 50...THEN
EXTENDING INTO SOUTHEASTERN KANSAS.

PRECIPITATION WILL OCCUR ACROSS THE FORECAST AREA. HOWEVER...THE
TYPE HAS BEEN A REAL FRUSTRATION TO ASCERTAIN. THE 22.12Z NAM-WRF
HAS A REASONABLE HANDLE ON THE CONDITIONS AND FORECAST AND WAS
FOLLOWED TO A DEGREE. THAT SAID...COBB DATA AND AND MODEL SNOW
SHOWS THE POTENTIAL FOR 10 INCHES UP IN SALINA AND RUSSELL. GIVEN
ALL THE GUIDANCE...WE ARE ON THE LOW END OF THE AMOUNTS. GIVEN THE
AMOUNT OF FORCING SUGGESTED...BELIEVE INCREASING THE AMOUNTS IS IN
ORDER FOR CENTRAL KANSAS.

THE CURRENT LOCATION OF THE ADVISORY WILL NO CHANGE AT THIS TIME.
GROUND TEMPERATURES AND EXPECTED RATES JUST DO NOT JUSTIFY
BRINGING IT FURTHER SOUTH AT THIS TIME. /GROUND TEMPERATURES ARE
IN THE UPPER 50S TO LOWER 60S/

MOREOVER...BUFKIT SOUNDINGS SHOWS A LARGE AMOUNT OF UNCERTAINTY IN
WHETHER WE WILL HAVE ENOUGH CLOUD ICE SOUTH OF THE ADVISORY AREA
TO GENERATE A CONSISTENT AMOUNT OF PRECIPITATION. THIS FURTHER
COMPLICATED THE FORECAST SCENARIO...WITH A SMORGASBORD OF
PRECIPITATION TYPES OFFERED IN THE FORECAST.

ONCE THIS SYSTEM EXITS...RECORD COLD MOVES INTO THE REGION ONCE
AGAIN. HAVE ISSUED A FREEZING WARNING/FROST ADVISORY FOR AREAS
WITH LOWS BELOW/ABOVE 27 RESPECTIVELY.

COOK

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 330 PM CDT MON APR 22 2013

HIGH PRESSURE WILL EXIT THE REGION WHILE LEE CYCLOGENESIS OCCURS
THURSDAY. THIS WILL BRING AN INCREASE OF SURFACE FLOW FROM THE
SOUTH THURSDAY. THURSDAY NIGHT...MOISTURE TRANSPORT/NET ADIABATIC
ASCENT SHOULD BRING ANOTHER ROUND OF THUNDERSTORMS TO THE FORECAST
AREA...LASTING INTO FRIDAY MORNING. TEMPERATURES SHOULD MODERATE
THROUGH THIS PERIOD...WITH HIGHS BREAKING INTO THE 70S THIS WEEKEND.

THE LONGER RANGE LOOKS LIKE A GRADUAL EASING OF THE LONGWAVE
TROUGH OVER CENTRAL NORTH AMERICA THROUGH THE NEXT COUPLE OF
WEEKS. THIS SHOULD RESULT IN TEMPERATURES A BIT CLOSER TO
NORMAL...THOUGH STILL MOSTLY ON THE LOWER SIDE OF THAT.

COOK

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1250 PM CDT MON APR 22 2013

ANTICIPATING ONGOING THUNDERSTORMS TO WEAKEN AS INSTABILITY WANES.
SHOULD SEE BRIEF LULL/IMPROVEMENT IN CEILINGS/VSBYS...BUT
ANTICIPATE CONDITIONS TO GO MVFR IMMEDIATELY BEHIND FRONT. WILL LIKELY
GO IFR IN HEAVIER PRECIPITATION. HOWEVER LIFT APPEARS TO WANE
DURING THE DAYLIGHT HOURS TUE MORNING...SO ANTICIPATE SLIGHT
IMPROVEMENT IN CONDITIONS. KICT PRECIPITATION TYPE IS QUITE
PROBLEMATIC AROUND DAYBREAK...WITH POTENTIAL FOR EITHER LIGHT
FREEZING RAIN OR LIGHT FREEZING DRIZZLE AS WELL. WINDS WILL
REMAIN QUITE GUSTY FROM THE NORTH DURING ONCE FRONT GOES THROUGH.
-HOWERTON

&&

.FIRE WEATHER...
ISSUED AT 330 PM CDT MON APR 22 2013

PRECIPITATION IS A CERTAINTY THROUGH WEDNESDAY WITH THE NEXT
WINTER STORM MOVING THROUGH THE REGION. HIGH PRESSURE WILL RESIDE
OVER THE REGION THROUGH THURSDAY...THEN SOME RETURN FLOW FROM THE
SOUTHWEST WILL MOVE INTO THE REGION FRIDAY. THIS WIND WILL NOT BE
THAT STRONG. ADDITIONALLY...MOISTURE TRANSPORT AND LIFT THURSDAY
NIGHT WILL CAUSE SOME PRECIPITATION THURSDAY NIGHT AND EARLY FRIDAY
MORNING. CONDITIONS FOR RAPID SPREADING OF GRASSLAND FIRES ARE NOT
THAT PROBABLE THIS WEEK.

COOK

&&

.CLIMATE...
ISSUED AT 336 PM CDT SAT APR 20 2013

RECORD LOWS FOR APRIL 23RD

WICHITA...34 DEGREES IN 1996
SALINA....28 DEGREES IN 1909
RUSSELL...29 DEGREES IN 1967
CHANUTE...33 DEGREES IN 1909

RECORD LOWS FOR APRIL 24TH

WICHITA...31 DEGREES IN 1967
SALINA....26 DEGREES IN 1967
RUSSELL...25 DEGREES IN 1967
CHANUTE...29 DEGREES IN 1956

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    34  42  29  57 / 100 100  10  10
HUTCHINSON      31  40  27  57 / 100 100  10  10
NEWTON          30  38  27  56 / 100 100  10  10
ELDORADO        33  42  28  57 / 100 100  10  10
WINFIELD-KWLD   35  43  29  58 / 100 100  10  10
RUSSELL         27  39  23  56 / 100 100  10  10
GREAT BEND      28  39  24  57 / 100 100  10  10
SALINA          31  42  26  56 / 100 100  10  10
MCPHERSON       31  39  26  56 / 100 100  10  10
COFFEYVILLE     39  48  32  58 / 100 100  20  10
CHANUTE         36  44  31  56 / 100 100  20  10
IOLA            35  44  30  56 / 100 100  20  10
PARSONS-KPPF    37  46  31  57 / 100 100  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 9 PM TUESDAY TO 10 AM CDT WEDNESDAY FOR
KSZ093>096-098>100.

FREEZE WARNING FROM 9 PM TUESDAY TO 10 AM CDT WEDNESDAY FOR
KSZ032-033-047>053-067>072-082-083-091-092.

WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 10 AM CDT
TUESDAY FOR KSZ032-033-047>051.

&&
Hazardous weather outlook, Apr 22, 5:34 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT MON APR 22 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
534 PM CDT MON APR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE WILL BE A FEW THUNDERSTORMS THAT MOVE INTO SOUTH-CENTRAL
KANSAS THIS EVENING. THESE COULD BE SEVERE WITH HAIL TO PING PONG
BALL SIZE AND WIND TO 50 MPH. THESE SHOULD LAST UNTIL ABOUT 10 PM.

THUNDERSTORMS WILL DEVELOP OVERNIGHT ACROSS SOUTH-CENTRAL AND
SOUTHEAST KANSAS. THE STRONGER STORMS WILL PRODUCE SMALL HAIL AND
WIND GUSTS OF 40 TO 50 MPH.

A STRONG COLD FRONT WILL ARRIVE TONIGHT BRINGING A WINTRY MIX TO
CENTRAL AND SOUTH CENTRAL KANSAS. SNOW ACCUMULATIONS OF TWO TO
FOUR INCHES ARE POSSIBLE ACROSS PORTIONS OF CENTRAL KANSAS...WITH
THE HIGHEST AMOUNTS ALONG THE INTERSTATE 70 CORRIDOR. LIGHT ICE
ACCUMULATIONS ON ELEVATED SURFACES ARE POSSIBLE. SEE THE LATEST
WINTER WEATHER ADVISORY FOR FURTHER DETAILS.

SLEET AND FREEZING RAIN ARE FORECAST ACROSS PARTS OF SOUTH
CENTRAL KANSAS LATE TONIGHT AND TUESDAY MORNING. SOME SNOW IS ALSO
POSSIBLE. VERY LIGHT ICE ACCUMULATIONS ON ELEVATED SURFACES IS
EXPECTED.

STRONG NORTHWEST WINDS AND BELOW FREEZING TEMPERATURES WILL OCCUR
BEHIND THE FRONT...WITH SUSTAINED SPEEDS OF 20 TO 30 MPH AND
GUSTS UP TO 35 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BELOW FREEZING TEMPERATURES IN THE MID TO UPPER 20S ARE A CONCERN
FOR VEGETATION AND CROPS WEDNESDAY AND THURSDAY MORNINGS. SEE THE
LATEST FROST AND FREEZING ADVISORIES AND WARNINGS.

ANOTHER STORM SYSTEM WILL ENTER INTO THE REGION THURSDAY. STRONG
SOUTHERLY WINDS WILL CAUSE THE GRASSLAND FIRE INDEX TO REACH THE
VERY HIGH CATEGORY THURSDAY AFTERNOON. STRONG STORMS FROM THIS
SYSTEM ARE POSSIBLE THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COOK

In the hours before

Local storm report, Apr 22, 1:20 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
120 PM CDT MON APR 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             EL DORADO               37.82N 96.86W
04/22/2013  E0.25 INCH       BUTLER             KS   TRAINED SPOTTER

&&

KED
Special weather statement, Apr 22, 1:34 PM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
134 PM CDT MON APR 22 2013

KSZ069-070-221900-
BUTLER-GREENWOOD-
134 PM CDT MON APR 22 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN BUTLER AND WESTERN GREENWOOD COUNTIES...

AT 132 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF LEON...OR 10 MILES EAST OF
EL DORADO...AND MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3773 9679 3790 9673 3787 9642 3760 9649
      3761 9651
TIME...MOT...LOC 1834Z 275DEG 29KT 3778 9666

DARMOFAL
Special weather statement, Apr 22, 1:45 PM CDT, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
145 PM CDT MON APR 22 2013

KSZ052-053-221915-
CHASE-MARION-
145 PM CDT MON APR 22 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN CHASE AND EASTERN MARION COUNTIES...

AT 144 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR FLORENCE...OR 9 MILES SOUTHEAST OF
MARION...AND MOVING EAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

&&

LAT...LON 3839 9659 3817 9662 3816 9701 3835 9702
TIME...MOT...LOC 1845Z 260DEG 34KT 3826 9689

DARMOFAL
Special weather statement, Apr 22, 1:47 PM CDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
147 PM CDT MON APR 22 2013

KSZ069-070-221915-
BUTLER-GREENWOOD-
147 PM CDT MON APR 22 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN BUTLER AND SOUTHWEST GREENWOOD
COUNTIES...

AT 144 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 14 MILES WEST OF EUREKA...AND MOVING SOUTHEAST
AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3787 9608 3761 9608 3760 9646 3772 9667
      3790 9653
TIME...MOT...LOC 1846Z 278DEG 40KT 3777 9650

DARMOFAL
Special weather statement, Apr 22, 5:55 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT MON APR 22 2013

KSZ082-222330-
KINGMAN-
555 PM CDT MON APR 22 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF SAWYER...OR 9 MILES
SOUTHEAST OF PRATT...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3774 9809 3748 9814 3748 9846 3773 9848
TIME...MOT...LOC 2256Z 251DEG 27KT 3759 9858

LAWSON
Special weather statement, Apr 22, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT MON APR 22 2013

KSZ083-222345-
SEDGWICK-
621 PM CDT MON APR 22 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...

AT 621 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR COLWICH...OR 16 MILES NORTHWEST OF
DOWNTOWN WICHITA...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3772 9770 3791 9770 3790 9727 3770 9735
TIME...MOT...LOC 2322Z 277DEG 19KT 3783 9756

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:19 AM CDTWinter Weather AdvisoryICTBarton, Ellsworth, Harvey, Lincoln, McPherson, Marion and 4 more30 hr
Apr 22, 10:40 AM CDTSpecial Weather StatementICTRussell35 min
Apr 22, 11:02 AM CDTSpecial Weather StatementICTLincoln28 min
Apr 22, 11:18 AM CDTSpecial Weather StatementICTReno27 min
Apr 22, 12:08 PM CDTSpecial Weather StatementICTHarvey22 min
Apr 22, 12:22 PM CDTSpecial Weather StatementICTHarvey23 min
Apr 22, 12:45 PM CDTSpecial Weather StatementICTButler30 min
Apr 22, 1:11 PM CDTSpecial Weather StatementICTButler34 min
Apr 22, 1:12 PM CDTSpecial Weather StatementICTMarion33 min
Apr 22, 1:34 PM CDTSpecial Weather StatementICTButler26 min
Apr 22, 1:45 PM CDTSpecial Weather StatementICTChase30 min
Apr 22, 1:47 PM CDTSpecial Weather StatementICTGreenwood28 min
Apr 22, 4:09 PM CDTFrost AdvisoryICTChautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more23 hr
Apr 22, 4:09 PM CDTFreeze WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more42 hr
Apr 22, 5:55 PM CDTSpecial Weather StatementICTKingman35 min
Apr 22, 6:29 PM CDTSpecial Weather StatementICTReno31 min
Apr 22, 6:53 PM CDTSpecial Weather StatementICTSedgwick37 min

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.